Learn something new every day
More Info... by email
A skin track refers to the visible markings remaining on the skin after multiple puncture wounds from injecting medications or illegal drugs. Skin that is regularly injected may become thinner and darker than the surrounding tissue. Toxins from drug use can build up along the length of the veins used for intravenous (IV) drug use, resulting in the formation of darkened areas. Veins may collapse after repeated injections over a long period of time.
Cocaine, methamphetamines, and heroin are illegal drugs that are commonly injected, causing the eventual formation of track marks. The skin track develops when the needle puncture marks are close together, causing the skin to thin and toxins to settle in the veins. Gangrene, blood clots, blood infections, embolisms, and track marks are common when drugs are injected.
Some steps can be taken to prevent the development of track marks or reduce the appearance of marks already visible on the skin. Alternating the injection site may help avoid creating needle track marks and open wounds. Applying an antibiotic skin ointment to the area can prevent an infection from developing and promote a faster healing time.
Track marks can fade after lengthy treatment with scar lightening creams. Aloe vera can be used to improve the elasticity of the skin and may even improve the texture of the scarred area. Exfoliating scrubs can be used once a week to slough off old damaged skin and encourage the growth of new skin cells. The extensive use of the same area for injections often results in permanent unsightly scarring, and a heavy-duty body make-up can be applied to the area to camouflage the damaged skin.
Using new syringes and needles can help prevent a skin track from developing. Older syringes may have blunted needle tips, causing larger injection holes and greater damage to the skin. They may also harbor infectious microorganisms that cause infection, resulting in increased damage to the skin as the infection progresses.
A skin track mark may be surrounded by an infected area called an abscess. The infection results from a contaminated needle or failure to sanitize the area before and after the injection. When an injection site becomes inflamed because of an infectious agent, the area usually becomes red, swollen, and itchy. Scratching the puncture wound can spread infectious organisms to otherwise healthy skin. Any obvious signs of infection, redness, heat, pus, or swelling should be reported to a physician to help prevent systemic illness from occurring.
I had a diabetic friend who was very worried about skin tracks. She had to inject herself regularly and no matter how carefully she did it, she began to accumulate marks on her regular injection sites.
And the doctors were worried she would damage the skin or the veins there, so she had to keep swapping to new places. It's hard enough having to inject yourself at all, without doing it in a different place each time.
I felt so bad for her. Luckily they are starting to come up with methods of injection that are so non-invasive that they don't leave marks, almost like hypo-sprays in sci-fi movies.
I just hope they get them out to the general market before my friend winds up with real medical problems from her tracks.
There is some very vivid examples of the terrible things that can happen to you if you abuse drugs in the movie Requiem for a Dream.
The film follows several people who get addicted to different things and the fates that befall them.
One in particular has terrible track marks that get infected in the way that this article mentions. I think that character loses his arm to gangrene in the end.
It sounds too extreme to be likely, but it's not. Drug abuse leads to nowhere good. And if you absolutely must do it, at least use the needles they provide in free clinics.
I can't watch that movie again, because it was too horrible. It makes me so sad to think that people are really going through an ordeal like that, even as I write this.